Alert archive / Maine / Gale Warnings in 2013

Gale Warning 7, NWS Caribou, ME

January 22, 2013

NWS Caribou, ME issued this gale warning at Jan 22, 2013, 9:33 AM EST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2013, 9:33 AM EST (14:33 UTC)
Expired
Jan 23, 2013, 9:52 AM EST
In force
24 hr
Issued by
NWS Caribou, ME

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Jan 22, 9:31 AM EST, 2 minutes earlier.

Area forecast discussion, Jan 22, 9:31 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
931 AM EST TUE JAN 22 2013

.SYNOPSIS...
FRIGID ARCTIC HIGH PRESSURE WILL BUILD IN FROM THE WEST THROUGH MID
WEEK THEN CREST OVER THE REGION ON FRIDAY. LOW PRESSURE WILL PASS
WELL SOUTH OF THE AREA ON SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
930 AM UPDATE...
MAIN FOCUS THIS UPDATE WAS TO UPGRADE THE WIND CHILL WATCHES TO
WARNINGS FOR MEZ001>006,010 AND GO W/WIND CHILL ADVISORIES FOR THE
DOWNEAST REGION FOR TONIGHT INTO WEDNESDAY. THERE DOES LOOK TO BE
A BRIEF REPRIEVE WEDNESDAY AFTERNOON BUT ANOTHER ROUND OF BITTER
COLD ARCTIC AIR SET TO ARRIVE WEDNESDAY NIGHT RIGHT INTO THURSDAY.
WE WILL DISCUSS THIS FURTHER IN THE AFTERNOON.

POPS AND SNOWFALL AMOUNTS WERE ADJUSTED FURTHER S AND W TOWARD
GYX'S REGION AND MOVED THE HIGHER QPF OFFSHORE USING THE NERFC
QPF. THIS MEANS DROPPING SNOWFALL ACCUMULATIONS FOR HANCOCK COUNTY
TO AN INCH OR LESS.

PREVIOUS DISCUSSION...
THE LOW IS TRACKING JUST SOUTH OF THE GULF OF MAINE THIS MORNING
AND WILL RAPIDLY MOVE NE TODAY PASSING JUST EAST OF GRAND BANK
NEWFOUNDLAND THIS EVENING. A NORLUN TROUGH EXTENDS FROM THE LOW TO
THE NH SEACOAST/SOUTHWEST MAINE COAST. THE HEAVIER SNOW (3 TO 6
INCHES) IS EXPECTED TO REMAIN SOUTH OF OUR CWA. THE POPS/QPF/SNOW
AMOUNTS WERE INCREASED ACROSS THE SOUTHERN HALF OF HANCOCK COUNTY
WITH UP TO 2 INCHES OF SNOW EXPECTED OVERNIGHT INTO THIS MORNING.
ONCE THE LOW KICKS OUT THIS AFTERNOON THE FLOOD GATES OPEN FOR THE
COLDEST AIR MASS OF THE WINTER TO SPILL INTO THE AREA TONIGHT AND
WEDNESDAY. THE HEART OF THE COLDEST AIR MASS IS CURRENTLY BACK
ACROSS NORTHERN ONTARIO WHERE SATELLITE INDICATES THAT THERE ARE
LIKELY SFC TEMPS AS LOW AS -50F. THE UPPER LOW ASSOCIATED WITH
THIS COLD BALL WILL MOVE EAST WITH THE TROUGH AXIS EXTENDING DOWN
INTO NORTHERN NEW ENGLAND. BY 12Z WEDNESDAY 850 MB TEMPS OF -30C
ARE EXPECTED ACROSS THE CROWN OF MAINE AND NOT MUCH WARMER ALONG
THE COAST. THE CYCLONIC FLOW AROUND THE TROUGH WILL KEEP SOME
CLOUD COVER AROUND AND PERHAPS EVEN A FEW WIDELY SCATTERED SNOW
SHOWERS ACROSS NORTHERN AND WESTERN MAINE. AN INCREASING PRESSURE
GRADIENT WILL PREVENT THE LOWER LEVELS FROM DECOUPLING. THE BIG
CONCERN WILL BE FOR DANGEROUSLY COLD WIND CHILLS BEGINNING AROUND
MIDNIGHT TONIGHT AND CONTINUING INTO THE SHORT TERM. A WIND CHILL
WATCH WILL BE ISSUED FOR THE NORTHERN HALF OF THE CWA STARTING AT
06Z TONIGHT. ADVISORIES WILL LIKELY BE NEEDED TOWARD 12Z WEDNESDAY
FOR INTERIOR DOWNEAST.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
THE CORE OF SOME BITTERLY COLD ARCTIC AIR WILL BE PRESSING INTO THE
REGION ON WEDNESDAY. THE GRADIENT BETWEEN HIGH PRESSURE BUILDING IN
FROM THE WEST AND LOWER PRESSURE IN EASTERN CANADA WILL BRING GUSTY
WEST TO NORTHWEST WINDS WEDNESDAY INTO THURSDAY WITH THE FRIGID COLD
LASTING INTO THURSDAY. WIND CHILLS ARE EXPECTED TO BE AS LOW AS 35
TO 40 BELOW ACROSS CENTRAL AND NORTHERN AREAS WHERE A WIND CHILL
WATCH HAS BEEN ISSUED WEDNESDAY INTO THURSDAY. SOME MOISTURE BACKING
AROUND THE EASTERN CANADIAN TROUGH WILL WORK ITS WAY INTO THE AREA
LATE WEDNESDAY THROUGH WEDNESDAY NIGHT. THIS WILL BRING A THIN
OVERCAST AND SOME VERY FINE POWDERY PATCHY LIGHT SNOW SHOWERS
ESPECIALLY ACROSS THE FAR NORTH AND NORTHWEST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ARCTIC HIGH PRESSURE WILL BUILD OVER THE AREA ON FRIDAY BRINGING
SUNSHINE AND LIGHTER WINDS BUT STILL VERY COLD TEMPS. LOW PRESSURE
WILL TRACK OFF THE MID ATLANTIC COAST FRIDAY NIGHT. MODELS ARE IN
DISAGREEMENT ABOUT THE TRACK OF THIS LOW. THE GFS SLIDES THE
SYSTEM OUT TO SEA BRUSHING THE DOWNEAST COAST WITH SOME LIGHT
SNOW. THE NEW ECMWF ALLOWS A NEW TROUGH DIGGING INTO THE GREAT
LAKES REGION TO CAPTURE THE LOW AND CARRY IT NORTH BRINGING
SIGNIFICANT SNOW TO OUR REGION. THIS IS A BIG CHANGE FROM PREVIOUS
RUNS. FOR NOW WILL FORECAST A CHANCE OF SNOW FOR SATURDAY WITH
BEST CHANCES DOWNEAST. COLD DRY WEATHER WILL FOLLOW FOR LATE IN
THE WEEKEND INTO EARLY NEXT WEEK.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: VFR AT THE NORTHERN TERMINALS TODAY WITH A FEW BRIEF
PERIODS OF MVFR TONIGHT IN ISO -SHSN. A BRIEF PERIOD OF MVFR
POSSIBLE AT KBHB IN -SN THIS MORNING...BUT NOW LOOKING MORE LIKE
IT WILL REMAIN VFR AS THE STEADIER SNOW REMAINS SOUTH OF THE
TERMINAL.

SHORT TERM: GENERALLY VFR CONDITIONS ARE EXPECTED WEDNESDAY
THROUGH THURSDAY ALTHOUGH PATCHY LIGHT SNOW SHOWERS MAY BRIEFLY
LOWER CONDITIONS TO MVFR ACROSS THE NORTH. VFR CONDITIONS ARE
EXPECTED ON FRIDAY. VFR CONDITIONS ACROSS THE NORTH AND MVFR
CONDITIONS IN LIGHT SNOW DOWNEAST ARE EXPECTED ON SATURDAY.

&&

.MARINE...
930 AM UPDATE...
UPGRADED THE SCA TO TO A GLW(GALE WARNING) GIVEN THE LATEST TRENDS W/GUSTS
HITTING 35 KTS AT 44034 AND MDRM1. CARRIED THE WARNING INTO THE
AFTERNOON AND THEN CONDITIONS WILL GO TO SCA.

PREVIOUS...
NEAR TERM: THERE WILL BE A LULL IN THE WIND LATER THIS AFTERNOON
INTO THIS EVENING BEFORE IT PICKS UP AGAIN LATER TONIGHT AS THE
STRONGER COLD AIR ADVECTION REACHES THE COAST. A SMALL CRAFT
ADVISORY REMAINS IN EFFECT THROUGH TONIGHT.

SHORT TERM: AN SCA IS EXPECTED WEDNESDAY THROUGH THURSDAY WITH
SIGNIFICANT FREEZING SPRAY IN BITTER COLD CONDITIONS. WINDS SHOULD
BE LIGHTER ON FRIDAY AS HIGH PRESSURE BUILDS OVER.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL WARNING FROM 3 AM WEDNESDAY TO 1 PM EST THURSDAY
     FOR MEZ001>006-010.
     WIND CHILL ADVISORY FROM 3 AM TO 5 PM EST WEDNESDAY FOR MEZ011-
     015>017-029>032.
MARINE...GALE WARNING UNTIL 4 PM EST THIS AFTERNOON FOR ANZ050>052.

&&

NEAR TERM...CB/HEWITT
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...CB/HEWITT
MARINE...CB/HEWITT/BLOOMER
Hazardous weather outlook, Jan 22, 2:49 AM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
249 AM EST TUE JAN 22 2013

MEZ011-015>017-029>032-230800-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
249 AM EST TUE JAN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND CHILLS OF 20 TO 30 BELOW ARE EXPECTED LATE TONIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001>006-010-230800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
249 AM EST TUE JAN 22 2013

...WIND CHILL WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-230800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
249 AM EST TUE JAN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LIGHT FREEZING SPRAY IS EXPECTED WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CB

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 2:41 AM ESTWind Chill WatchCARAroostook, Penobscot, Piscataquis, Somerset7 hr
Jan 22, 2:42 AM ESTSmall Craft AdvisoryCAR7 hr
Jan 22, 9:36 AM ESTWind Chill WarningCARAroostook, Penobscot, Piscataquis, Somerset71 hr
Jan 22, 9:36 AM ESTWind Chill AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington3 days

Nearby

Gale Warnings in Maine, 2013Every gale warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.